Post # 1
My doctor took me off of my combo birth control pill and put me on a progestin only pill. I have been doing some research about it, but am wondering if anyone can share their experiences with it? I’m mostly interested to hear if you’ve switched from a form containing estrogen to the progestin only methods how it affected your period (if at all) and the affect it had on breakouts. Side affects you had, if you like it, etc would also be helpful. My only other option is an IUD and I just don’t think I can talk myself into that at this point, though I know many people really like that method.
Post # 2
- Wedding: March 2014 - Chicago, IL
I’ve never had a problem with breakouts, but I switched from a tri-cyclic pill to a progestin-only shot (Depo). Within the 3 month window, I gained around 15 lbs! That was enough to make me go off of it immediately (this was probably like 9-10 years ago). That’s my only experience with progestin-only BC.
Post # 3
I was on progesterin-only bc pills for almost 2 years. Within that time I did gain some weight (5-10 lbs) but slowly, and it may have been other factors as well. The big thing for me was that it seemed to just make the emotional symptoms of PMS worse, and they lasted for much longer. I would feel depressed and anxious for *weeks* before finally getting an extremely light period that only lasted a couple days. Then, I wouldn’t have another “period” for 45-60, sometimes even 90 days. I stopped taking it and switched to condoms (with my long term bf, now husband) after I couldn’t take it anymore. I hope you have better luck!
Post # 4
FutureDrAtkins : I had bad acne as a teen, so the pill definitely helped clear it up. It’s been 10 years that I’ve been on it so I’m nervous to change because I don’t want it to come back! My doctor said I shouldn’t worry about weight gain, but I see that’s one of the side effects and that definitely would not fly with me either! Thanks for sharing your experience!
Post # 5
gwenchilada : wow! Sorry you had a bad experience, but glad you found a solution that works for you!! I’m not looking forward to the unpredictable periods for sure 🙁
Post # 6
I switched from a traditional, estrogen-containing pill to a progestin-only – I had migraines with aura and wasn’t allowed to take the estrogen anymore. I didn’t see any difference with my skin after the switch, but I wasn’t taking the pill for acne in the first place.
For the first year or so, I did not have a period at all. Not my preference, to be honest. Then I started bleeding randomly, and spotting on most days. The pills killed my libido, and I felt like my moods were worse.
Like PP, I couldn’t take it anymore and switched to using just condoms. I was also in a long-term relationship at the time with the man who is now my husband.
Post # 7
I switched from Ortho Tri-Cyclen about 5 years ago for the same reason as the PP – I had migraines with aura. For me, the progestin-only pill nearly eliminated my migraines. I went from one migraine a month to about one a year. I didn’t notice any weight gain, mood changes, or anything like that. I did bleed, pretty much every 30 days or so, for about 3-4 days. It was usually very very heavy the first two days (more so than I ever experienced while on the other pill and off the pill) and then almost nothing. I would have stayed on progestin-only, for the migraine benefits alone, but went off 2 weeks ago as we are TTC.
Post # 8
I took the mini pill for 3 years, and for the last two, it caused pelvic pain for 2 weeks before my period every singe month. I finally decided to ask a doctor about it and an ultrasound confirmed the pain was due to ovarian cysts. I had been developing cysts every month for years. The last one got so large that I could barely walk, so I decided to stop the pills and see if it resolved. My doctor did not believe me when I said the pill was causing them and offered me no other options. The information sheet that comes with the pill pack has a whole section about increases risk of ovarian cysts. (I already had a scary experience with Mirena and also can’t take estrogen.)
So I was out of options for hormonal birth control but couldn’t take the pain anymore. I got educated on fertility awareness, got a diaphragm, and threw the rest of my pills away. Two months later, I’m not pregnant and haven’t had any cyst pain.
i know that different hormones affect everyone differently, but I just wanted to share my situation to say that you should trust your own feelings about your health, do your own research in addition to getting doctor’s advice, and know that non hormonal methods are a valid option.
Post # 9
I was on the combo pill for several years then on a progestin-only pill for several years. I didn’t like having to take it in a certain time window and was always worried about being too late or too early. So I switched to the arm implant birth control (nexplanon). I did not get a period using the progestin-only pill.
Post # 10
If you have trouble with synthetic hormones then you’re unlikely to find a pill that suits you. I tried combined and POP but the IUD really was the best option.
Post # 11
I was on the combination pill for 8 years and then started having random breakthrough bleeding all the time. It was the worst! GP said it was because I had an unstable lining and switched me to a progesterone only pill. My skin has been a little funny as I adjusted (as in the tinest of bumps around my chin, noticiable only to me and possibly due to a simultaneous change in skin care). GP explained that having a monthly withdrawal bleed is actually not necessary and only required to check if you’re pregnant and to comfort 1950s men who though no period was unnatrual. I haven’t had a period since, haven’t had mood swings, and have actually lost 3lbs. So that’s my good experience!
Post # 12
- Wedding: February 2020 - Windermere, Cumbria
I’m on a POP because I’m severely anaemic and it stopped my periods. I know this might not be for everyone, but it’s ideal for me. No mood-wings, no binging or anything. I’ve been on a POP for 8 years now.
Post # 13
I went from the combined pill to the mini pill due to high blood pressure as well as horrible break outs that multiple brands of combined pills did nothing to help with.
I found it definitely reduced my breakouts, I only have like 2 pimples on my face at a given time now… I use to have like 20. And they were those big nasty blind kind of pimples that stay there for ages and hurt like hell.
I did gain like 1kg but that’s more likely due to other factors than the pill.
Bleeding is light but my cycles have more deviation in the time frame anywhere from 22days to 28 days but it’s not too bad.
No cramping and less facial hair growth (embarrassing but the combined pill start making me grow facial hairs!). It also helps with the PMS I find.
Interestingly, before pregnancy I never had any problems with the combined pill but ever since my son I’ve never been able tolerate it and I’ve tried like 10 different brands. If the mini pill for whatever reasons stops working with my body my next option will be the implanon.
Post # 14
I went on the mini pill due to migraines with auras. I ended up getting breakouts, gaining weight and lowered my sex drive to about nothing. The worst thing was the mood swings. I felt depressed and would cry and couldn’t stop. My Boyfriend or Best Friend now Darling Husband thought I was having panic attacks and wanted to take me to the hospital several times. I ended up getting Mirena and loved it. Oh and I was only on it for 2 months before I went back to the doctor.
Post # 15
Thanks to everyone for sharing your stories! I’ve been on this new pill for almost 2 weeks and so far it’s going well. Have not had a headache yet and as of now haven’t had any breakouts so I’m hoping this lasts! I have been a little weird mood wise lately but can’t tell if it’s just everything I have going on in my life right now or if it’s this pill. Time will tell!
I haven’t had a chance to call my doctor yet, but figured someone here might be able to help answer my question until I can call. The combined pills always had 3 weeks of pills and one week of “sugar pills” in a different color, and that’s the week you’d get your period. My new pills have 4 weeks of all the same color and no “sugar pill” week? How do you take these things?! What I’ve read online says to take one pack after another, so take a pill every day. So you still take a pill when you are having your period? On my old pills, if I took a pill it meant no period at all, so this concept is totally weird to me! I feel like an idiot for not getting this 😂 but how to take them was never explained to me and I’ve only ever known the other type of pill!